Physiological effects of glucocorticoids include the inhibition of protein synthesis and the increase in catabolic processes in muscles. Consequently, a long-term intake of steroids in high doses causes myopathy. Myopathic effects of glucocorticoids are observed during systemic as well as inhallatory use. Most frequently, steroid myopathy manifests as the weakness and hypotrophy of lower limbs muscles, weakness of respiratory muscles, dysphonia. Prevention and treatment of steroid myopathy include limitation of indications for long-term usage of glucocorticoids, alternating regimens of treatment, adequate physical activity. The current data demonstrate the efficacy of vitamin D and amino acids mixtures in the prevention and treatment of steroid myopathy.
A very typical case of severe cholestasis due to anabolic steroid use. Because the steroids were being used without medical supervision, the dose and actual duration of use of each preparation was unclear, but cholestasis usually arises within 4 to 12 weeks of starting a C-17 alkylated androgenic steroid. The jaundice can be severe and prolonged and accompanied by severe pruritus and marked weight loss. The serum enzymes are typically minimally elevated except for a short period immediately after stopping therapy. The pattern of enzyme elevations can be hepatocellular, cholestatic or mixed. Liver biopsy shows a “bland” cholestasis with minimal inflammation and hepatocellular necrosis. Ma Huang has also been implicated in cases of drug induced liver injury, but is associated with an acute hepatocellular pattern of injury.